Jump to content
Sign in to follow this  
foreseason

Foreseason: Tapering Nardil

Recommended Posts

foreseason

My name is Chris.  Long time lurker, first time poster..

 

I am currently tapering off of Nardil after 3 years of use. This may make my story a bit unique as it is an old MAOI antidepressant which is not used very often these days.  However, my path to Nardil was littered with various SSRI's, Tricyclics, and other psych meds.   As rare as MAOIs are, I was still hoping to find some guidance or experiences related to MAOI withdrawal.  I'm bummed how little information is here or anywhere on the internet.   I attempted to taper off of Nardli last summer going from 45mg to 0mg in about 3 months.  I felt this was a slow enough taper considering it was much slower than the nonsensical tapering schedules most doc's suggest.  However, compared to the 10% taper suggested here it was pretty quick.  I made it about 2 months before going back on Nardil when I started having panic attacks on a regular basis.  

 

Back in April, after being completely fed up with the Nardil side effects, I decided to try again.  My original plan was to taper off the Nardil and back on to a newer class AD. Although I never really liked the SSRIs/SNRsI, their favorable side effect profiles vs the MAOIs was tempting.  However, in the last month or so I have decided that I want to make another run at getting off these meds for good.

 

This time around my taper has been even faster than the last attempt. The only reason for this is because my plan was to get off the Nardil and onto something different.  I have gone from 45mg to 5mg in just over 2 months.  Things were going alright until the last couple of weeks.  My moods have been all over the place.  I'll be feeling pretty good for a few hours, and then I'll be super depressed and anxious, verging on panic attacks.  

 

That brings us to today...

 

I have decided to reinstate my Nardil at a higher dose and then follow the 10% formula here every 2-4 weeks.    I am going to bump up to 1 pill a day (15mg) and see how I feel.  If I'm still struggling I will go up some more until I feel stable and then start the 10% taper plan.  I am fortunate enough to have a Psychiatrist who is both honest and aware of the major problems with the psychiatric/pharmaceutical industry. She's no expert on AD withdrawal, but shes very wiling to work with me as I go through this.  I also have been sober from drugs/alcohol for 8 years and am very involved in the recovery community.   This community will be an invaluable support group during this journey.  

 

I look forward to meeting you all and am greatly appreciative of any suggestions or guidance you can give!

 

Note:  I am also on Gabapentin 1000mg a day.  This is a whole other nightmare.  I was originally given it as a "safe" anxiety medication when I first got sober 8 years ago.  I have become completely dependent on it and have to take it 3x a day or will start having withdrawals within a couple hours of missing my dose.  Like most of these meds, it can be extremely difficult to stop and has it's own miserable withdrawal symptoms.  I dream to one day be free from it, but I can only work on one thing at a time.  

Share this post


Link to post
scallywag

Foreseason -- Welcome to the bright lights after lurking Surviving Antidepressants (SA, for short). I'm glad you found the site and that you've posted.

Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-18 months particularly? Anything prior to that can be simply stated. Please put your withdrawal history in signature
 
You've made a wise decision first to try tapering the Nardil directly. You don't need the risk of adding an "unknown unknown."
 

It's good that if you understand that an updose (from 5mg) in the near future won't likely have to be all the way back to your starting dose. [edit: you posted that you've increased to 15 mg]

 

Because of your recent and frequent dose changes, holding steady on an effective dose until your symptoms diminish and stabilize (6-8 weeks) will lay a solid foundation for the 10% taper.

Since you've been lurking, you've probably already checked out these topics:

Why taper by 10% of my dosage?
 
3KIS: Keep it slow. Keep it simple. Keep it stable.

Knowing the pattern of your symptoms is one of the most important things you can do during your taper. Members here have found it useful to use Dr. Joseph Glenmullen’s withdrawal symptom list

 

I'll look for information about MAOIs and will post any links here at SA or details that I find.

Share this post


Link to post
savinggrace

Hi Chris,

 

I know how over-whelming this all feels because it is. The best thing you are thinking, for now anyway, is one drug at a time. Try not to think too far ahead of yourself. Focus on getting through one day, hour, minute at a time. Symptoms wax and wane so much. My biggest problem has been the fear that a symptom is permanent or at least long term. That has consistently not proven to be the case. So whatever is bothering you most, try to do positive self-talk...this, too, shall pass. Keeping a journal of symptoms really helps. They are much easier to cope with when you see a pattern of them coming and going.

 

This is a hard battle we are all fighting. We are here to help each other fight. Welcome!

 

Grace

Share this post


Link to post
foreseason

Thanks for the kind words and support.  After bumping up to 15mg yesterday I am feeling so much better today.  Actually feeling pretty good.  I am going to stay here for a while and see how I feel.   If my symptoms return I will bump up some more until I find a dose that keeps me stable.  

 

One more thing I should mention...  During this taper I have been doing a lot of neurofeedback.  I started doing it with my therapist a couple of years ago, but have since purchased my own equipment and have been doing it almost daily at home.  There's no doubt that it has helped me through this taper and I will continue to do it as I move forward.  

 

Feeling much more optimistic today.  

Share this post


Link to post
JanCarol

Hey Fore, welcome to SA!

 

You are so wise when you say:

 

 

Note:  I am also on Gabapentin 1000mg a day.  This is a whole other nightmare.  I was originally given it as a "safe" anxiety medication when I first got sober 8 years ago.  I have become completely dependent on it and have to take it 3x a day or will start having withdrawals within a couple hours of missing my dose.  Like most of these meds, it can be extremely difficult to stop and has it's own miserable withdrawal symptoms.  I dream to one day be free from it, but I can only work on one thing at a time.  

 

That's right in keeping with our KSSS principle:  3 KIS's Keep It Simple, Slow, Stable

 

It sounds like your updose was right in the slot for you, so please hold there for at least a month before starting your 10% tapers.  Meanwhile, study the links that Scallywag gave you, have a look around the site, and ask your questions here - it's better to keep your personal stuff in one thread.  It keeps a record of your journey, and it the most likely place for your questions to be seen and found.

 

While Nardil is not a "usual" antidepressant, we have found that ALL of these psych drugs respond very well to the conservative 10% taper.  And yes, it usually does get tricky the lower you get in your dose.  This kind of explains that:  The importance of tapering on plasma concentration

 

The same will apply to Gabapentin.  Different drugs have slightly different withdrawal symptoms - but then - the same drug in different people causes different symptoms, too.   We're all in this together.  You're doing well, you can do this, and it gets better.

Share this post


Link to post
Brianna

  I have been taking Nardil for approximately 30 years.  Until  Tardive dyskensia was diagnosed by a neuropsychatrist. I have weaned from 45 mg daily to 15 mg a day in two months. I don't take any other meds. I have been sober in AA   for 5 years now. I feel heavy/low energy like I'm walking in molassas. I sleep deep and wake up groggy, headachy and stiff.  I used to wake right up and was alert so whats going on here ? I am also surprised there is not  more help for those who must discontinue their medication. There has been times in the past when I tried to quite nardil but went back on it.  Now I don't know what to do. I cant take gabapentin it knocks me out.  I always liked drugs to give me energy.  This is so hard.

Share this post


Link to post

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy